A 23-year-old female asked:
Possible for adhd meds to cause coffee to have opposite effect on the body? before ritalin (methylphenidate) and adderall, coffee gave energy but now it's the opposite.
1 doctor answer • 2 doctors weighed in
A Verified Doctoranswered
41 years experience
Ritalin (methylphenidate) vs caffeine: Ritalin (methylphenidate) releases Dopamine in the front part of the brain. Caffeine does to a limited degree as well. Now that your Dopamine is being released in greater amounts by Ritalin (methylphenidate) you are unable to feel any effect from the caffeine . Caffeine also has an effect on adenosine. This is our compound in the body that causes us to feel sleepy. What you're feeling is the caffeine crash that occurs after the caffeine wears off and Adenosine has a chance to build up again.Meanwhile Ritalin (methylphenidate) continues to mask any of caffeine's effect on the Dopamine receptors in the frontal part of the brain. Best wishes.
Created for people with ongoing healthcare needs but benefits everyone.
4.7k viewsReviewed >2 years ago
Last updated Jul 1, 2014
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.